Should we educate about the risks of medication overuse headache?
Lai JTF., Dereix JDC., Ganepola RP., Nightingale PG., Markey KA., Aveyard PN., Sinclair AJ.
BACKGROUND: Medication-overuse headache (MOH) is caused by the regular use of medications to treat headache. There has been a lack of research into awareness of MOH. We distributed an electronic survey to undergraduate students and their contacts via social networking sites. Analgesic use, awareness of MOH, perceived change in behaviour following educational intervention about the risks of MOH and preferred terminology for MOH was evaluated. FINDINGS: 485 respondents completed the questionnaire (41% having received healthcare training). 77% were unaware of the possibility of MOH resulting from regular analgesic use for headache. Following education about MOH, 80% stated they would reduce analgesic consumption or seek medical advice. 83% indicated that over the counter analgesia should carry a warning of MOH. The preferred terminology for MOH was painkiller-induced headache. CONCLUSIONS: This study highlights the lack of awareness of MOH. Improved education about MOH and informative packaging of analgesics, highlighting the risks in preferred lay terminology (i.e., painkiller-induced headache), may reduce this iatrogenic morbidity and warrants further evaluation.